Texas, 2008High Wind in Texas, January 9 to 10, 2008
January 9 to 10, 2008 · NWS MAF · 2 events in 2 counties and zones
A rapidly moving upper level trough of low pressure, extending across southeast portions of New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains late Wednesday night and during the overnight hours on Thursday morning.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly moving upper level trough of low pressure, extending across southeast portions of New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains late Wednesday night and during the overnight hours on Thursday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 1:18 PM MST, 42 minutes earlier.
Area forecast discussion, Jan 9, 1:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST WED JAN 9 2008
.DISCUSSION...
NO SIGNIFICANT CHANGES MADE TO THE SHORT TERM FORECAST. UPPER AIR
PATTERN CONTINUES TO BE DOMINATED BY QUICK MOVING OPEN TROUGHS
MOVING OUT OF THE WESTERN U.S. BRINGING WEAK FRONTS INTO THE
PERMIAN BASIN. THEREFORE THE NEXT SEVERAL DAYS WILL SEE
TEMPERATURES RISE AND FALL WITH FRONTAL PASSAGES...BUT THE ONE
CONSTANT WILL BE DRY AIR. FIRE WEATHER WILL BE A CONCERN BUT WINDS
ARE NOT EXPECTED TO INCREASE ENOUGH TO WARRANT ANY PRODUCT ISSUANCES.
ZONAL FLOW CONTINUES INTO THE EARLY EXTENDED PERIOD WHICH BEGINS
TO CREATE HAVOC WITH THE FORECAST AS THE TIMING OF THE INDIVIDUAL
TROFS BECOMES INCONSISTENT RUN TO RUN AND MODEL TO MODEL. LATEST
GFS AND ECMWF AGREE ON COOLER TEMPS FOR THE WEEKEND BUT THE
COLDEST AIR DOES NOT MOVE IN TIL THE MIDDLE OF NEXT WEEK. THIS IS
DIFFERENT FROM PAST MODEL RUNS WHICH INDICATED THE COLDEST AIR
WOULD MOVE IN OVER THE WEEKEND. AT THIS TIME IT IS HARD TO ARGUE
AGAINST THE LATEST RUNS...I HATE TO BASE A FORECAST OFF AN
AMPLIFIED PATTEREN THAT HAS NOT BEEN SEEN IN QUITE SOME TIME. PLUS
THE TEMPS MEX SHOWS FOR EARLY NEXT WEEK ARE NOT UNREASONABLE WITH
50S INTO THE MID 60S. THEREFORE STAYED CLOSE TO THE LATEST
GUIDANCE IN THE EXTENDED GOING BELOW IT ON WEDNESDAY AS THE COLD
AIR GETS HERE. BOTTOM LINE IS PROBABLY SHOULD NOT WORRY MUCH WITH
THE EXTENDED FORECAST AS CONFIDENCE IN ANY SOLUTION IS LOW.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 35 62 29 66 / 0 0 0 0
CARLSBAD NM 30 60 30 66 / 0 0 0 0
DRYDEN TX 36 66 30 65 / 0 0 0 0
FORT STOCKTON TX 35 70 32 67 / 0 0 0 0
GUADALUPE PASS TX 33 55 35 60 / 0 0 0 0
HOBBS NM 30 57 27 63 / 0 0 0 0
MARFA TX 26 60 23 63 / 0 0 0 0
MIDLAND INTL AIRPORT TX 34 61 29 66 / 0 0 0 0
ODESSA TX 34 60 29 63 / 0 0 0 0
WINK TX 33 65 29 68 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
10Hazardous weather outlook, Jan 9, 12:24 PM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CST WED JAN 9 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
124 PM CST WED JAN 9 2008 /1224 PM MST WED JAN 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH...WITH GUSTS
TO 60 MPH ACROSS THE GUADALUPE MOUNTAINS THE REMAINDER OF THIS
AFTERNOON INTO THE EVENING.
HIGH PROFILE VEHICLES TRAVELING ON U.S. 62/180 THROUGH THE
GUADALUPE MOUNTAINS THIS AFTERNOON SHOULD BE PREPARED TO
ENCOUNTER THIS HIGH WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 9, 2:00 PM MST to January 10, 1:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
High winds briefly occurred at the Guadalupe Bowl Wednesday afternoon, with a 60 mph wind gust reported during this time. High winds were again measured late Wednesday night and early Thursday morning, with a peak wind of 69 mph around midnight.
High Wind, Davis / Apache Mountains Area
- When
- January 9, 11:35 PM CST to January 10, 1:20 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Other Federal Agency
High winds were measured at McDonald Observatory, beginning just prior to midnight, late Wednesday night. These high winds continued for approximately two hours before gradually diminishing.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- High Wind in Ohio, January 9, 2008$635,000 · 50 kt wind · 11 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79032, 79037.